Kentucky, 2009

Heavy Rain in Kentucky, September 2, 2009

September 2, 2009 · NWS PAH · 1 event in 1 county or zone

A nearly stationary thunderstorm produced very heavy rainfall. The storm occurred in a low-level east to southeast wind flow underneath a weak upper low.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A nearly stationary thunderstorm produced very heavy rainfall. The storm occurred in a low-level east to southeast wind flow underneath a weak upper low.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 2, 8:23 PM CST, 7 minutes earlier.

Area forecast discussion, Sep 2, 8:23 PM CST, 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
923 PM CDT WED SEP 2 2009

.UPDATE...
FIRST PERIOD /TONIGHT/ UPDATE FOR SENSIBLE WEATHER TRENDS FOR THE
REMAINDER OF THE NIGHT.

&&

.DISCUSSION...
MESOSCALE VORTICITY CENTER /MVC/ LOCATED NEAR RANDOLPH COUNTY IL
/WEST OF CHESTER IL/ AROUND 00Z THURSDAY /7PM CDT WEDNESDAY/ IS
EVIDENT IN GOES WATER VAPOR/INFARED IMAGERY AND DIFFERENCE
CHANNELS THIS EVENING...WITH GOES IMAGERY SOUNDER DATA SHOWING A
PLUME OF PRECIPITABLE WATER VALUES BETWEEN 1.25-1.75 INCHES AND
LIFTED INDEX VALUES BETWEEN ZERO AND -3 DEGREES CELCIUS. THE
TAMDAR SOUNDING AT KPAH AROUND 22Z SUGGESTS THAT ANY PARCELS
SHOULD CONTINUE TO MOVE UPWARD INCREASING CLOSER TO A MOIST
ADIABATIC LAPSE RATE OVERNIGHT.

THE MVC SHOULD SHOULD CONTINUE TO ROTATE SEWD TONIGHT...LIFTING
THE MOIST LAYER AHEAD OF IT AND SUPPORTING ISOLATED UPDRAFTS
ENOUGH FOR SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS...ESPECIALLY THIS EVENING. GIVEN ISOLATED HEAVY
PRECIPITATION REPORTS FROM S CENTRAL KY EARLY THIS
AFTERNOON...PRECIPITATION EFFICIENCY SHOULD REMAIN HIGH...WITH
HOURLY RAINFALL AMOUNTS IN EXCESS OF AN INCH LIKELY WITH ISOLATED
THUNDERSTORMS AND SHOWERS WITH HEAVY RAIN.

WITH THE INDUCED LOW LEVEL AGEOSTROPHIC FLOW/CONVERGENCE AND MID
LEVEL INSTABILITY AHEAD OF THIS SMALL WEATHER DISTURBANCE...I
CANNOT ELIMINATE PERIODIC CHANCES OF SHOWERS OVERNIGHT. THE
SURFACE WIND FLOW WILL STILL REMAIN WEAK IN THE VICINITY OF THE
RAIN AND SURFACE SATURATION WILL OCCUR QUICKLY...SO ADDED A
VARIABLE COVERAGE OF FOG TO THE FORECAST PACKAGE OVERNIGHT AS
WELL. THE OCCURENCE OF DENSE FOG WILL BE TOO SPOTTY/RANDOM/ TO
WARRANT A MENTION AT THIS TIME.

WITH THIS WEATHER FEATURE...ADJUSTED THE COVERAGE OF OPAQUE CLOUD
COVER AND MODIFIED THE TEMPERATURE/DEWPOINT VALUES TO ACCOUNT FOR
THIS OVERNIGHT WEATHER SYSTEM.

I AM NOT TOO CONFIDENT ABOUT THE 10 AM TO 1 PM CDT TIME PERIOD ON
THURSDAY FOR POP/WEATHER CHANCES...BUT BELIEVE THERE WILL BE A
TRANSITION PERIOD FOR LINGERING PRECIPITATION AND FOG AROUND
DAYBREAK...AS THE MVC MOVES EAST OF THE AREA.

&&

.AVIATION...
/EDITED FROM 216 PM CDT WED SEP 2 2009 ISSUANCE/
VFR CEILINGS EXPECTED TONIGHT AS MOISTURE MOVES IN FROM THE
SOUTHEAST. THIS MOISTURE MAY PRODUCE ISOLATED SHOWERS AND
THUNDERSTORMS OVER MAINLY WEST KENTUCKY. ANY PRECIPITATION SHOULD
DIMINISH EARLY THIS EVENING. MVFR FOG LIKELY AT MOST TAF SITES
WITH KCGI DOWN INTO THE IFR CATEGORY IN FOG. LIGHT WINDS EXPECTED
AT ALL SITES.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

SMITH
Hazardous weather outlook, Sep 2, 3:55 AM CST, 16 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
455 AM CDT WED SEP 2 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-031000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
455 AM CDT WED SEP 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWESTERN INDIANA...WESTERN KENTUCKY AND SOUTHEASTERN
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS MAY OCCUR OVER THE SOUTHERN PENNYRILE REGION
OF KENTUCKY THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW THUNDERSTORMS MAY OCCUR OVER THE PENNYRILE REGION OF KENTUCKY
AND SOUTHWESTERN INDIANA THURSDAY AFTERNOON. INTO THE WEEKEND...CHANCES
OF THUNDERSTORM ACTIVITY WILL INCREASE FROM WEST TO EAST AS A LOW
PRESSURE AREA ALOFT DEEPENS JUST TO THE WEST OF THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, McCracken

When
September 2, 8:30 PM CST to 9:30 PM CST
Where
McCracken County, 1.07 mi SE of Paducah
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
37.070, -88.615

Street flooding was reported in the usual problem areas on Business Loop U.S. 60 on the south side of Paducah. The water was one to three feet deep and caused at least a few vehicles to stall out. One small car floated around. Police assisted motorists.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194445.